Oklahoma, 2006High Wind in Oklahoma, September 21, 2006
September 21, 2006 · NWS AMA · 27 events in 2 counties and zones
A deepening surface low pressure system over southeastern Colorado caused increased high gradient winds over the western and central Oklahoma panhandle. No damage or injuries were reported.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening surface low pressure system over southeastern Colorado caused increased high gradient winds over the western and central Oklahoma panhandle. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 2:52 AM CST, 6 hours 23 minutes earlier.
Area forecast discussion, Sep 21, 2:52 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CDT THU SEP 21 2006
.DISCUSSION...
APPEARS TO BE A WINDY DAY AHEAD FOR THE PANHANDLES. BASES ON INCOMING
VORT MAX ASSOCIATED WITH THE UPPER LOW...700 MB GRADIENT...AND SFC
GRADIENT TIGHTENING AS THE LOW DEEPENS...IT APPEARS WINDS WILL CREEP
INTO THE HIGH WIND WARNING AREA. THE TUCUMCARI PROFILER OVER THE PAST
FEW HOURS SHOWS THE STRONG WINDS MIXING DOWN WITH THE 08Z OB
INDICATING 50 KT WINDS AROUND 800MB. THE HEADLINES WILL BE A BIT
WORDY AS THE HIGH WIND WARNING WILL BE SURROUNDED BY THE PREVIOUSLY
ISSUED WIND ADVISORY. THOUGHT THE HIGH WINDS WILL BE MOST LIKELY
BETWEEN 12Z AND 21Z...SO WENT AHEAD AND KEPT THE ADVISORY GOING
THROUGH 12Z AND AGAIN FROM 21Z TO 23Z AS IT APPEARS THERE MAY BE SOME
LINGERING STRONG WINDS AS THE LOW KICKS OUT EAST. RADAR SHOWS THE
LINE OF SHOWERS MOVING ACROSS THE PANHANDLES WITH SURFACE OBS GUSTING
INTO THE 40KT RANGE AS THE SHOWERS PASS. KEPT POP GRIDS GENERALLY THE
SAME. WITH THE DRY SLOT MOVING INTO THE AREA BEHIND THE
SHOWERS...THIS WILL PROVIDE THE MOST LIKELY PRECIP CHANCES IN THE
NORTH TODAY DUE TO WRAP AROUND MOISTURE. ONLY MAJOR CHANGES TO POP
GRIDS WAS INSERTING LOW END SLIGHT CHANCE ACROSS THE NORTH ON
SATURDAY MORNING WITH THE NEXT FRONTAL PASSAGE. FRONT DOES APPEAR TO
DRY OUT AS IT MOVES ACROSS THE CWA. ALSO CONTINUED THE TREND OF BELOW
GUIDANCE TEMPS THROUGH THE EARLY PART OF NEXT WEEK. AND CAME DOWN A
FEW MORE DEGREES ACROSS THE NORTHERN CWA FOR TODAY. HIGH TEMPS ACROSS
UTAH AND WESTERN COLORADO DROPPED 20 DEGREES FROM TUESDAY TO WEDNESDAY
AS THE LOW PASSED OVER THE AREAS. THOSE LOCATIONS ARE AT
ELEVATION...BUT STILL FEEL A SIMILAR TEMP DROP WILL OCCUR ACROSS THE
PANHANDLES AS THE UPPER LOW AND SFC LOW WILL CONTINUE TO DEEPEN
TODAY. KEPT HIGHS IN THE MID 70 ACROSS THE SOUTHERN ZONES AS
DOWNSLOPE WINDS WILL BE MORE PREVALENT AND THE AREA WILL BE FURTHER
AWAY FROM THE CENTER OF THE LOW.
WENT WITH THE NAM12 TIMING FOR THE FRONT ON FRIDAY NIGHT INTO
SATURDAY. THE NAM WAS RUNNING A TAD FASTER THAN THE GFS...BUT THE WV
IMAGERY IS SHOWING SOME QUICK MOVING LOWS AND SO DECIDED TO TREND
WITH THE SLIGHTLY FASTER NAM. OTHERWISE...ONCE THE SECOND UPPER LOW
KICKS EAST ON SUNDAY...THE PANHANDLES WILL BEGIN TRANSITIONING FROM
ZONAL FLOW TO A BUILDING RIDGE. SO LEFT THE FORECAST DRY AS IT
APPEARS THE SOUTHERN PLAINS WILL BE GENERALLY CUT OFF FROM THE DEEP
MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 78 49 78 49 / 10 10 10 10
BEAVER OK 71 45 76 49 / 30 10 20 20
BOISE CITY OK 71 45 72 43 / 30 10 20 20
BORGER TX 78 54 76 51 / 10 10 10 10
BOYS RANCH TX 78 49 79 50 / 10 10 10 10
CANYON TX 79 48 80 50 / 10 10 10 10
CLARENDON TX 80 53 82 53 / 10 10 10 10
DALHART TX 74 44 75 46 / 10 10 10 10
GUYMON OK 70 46 74 49 / 30 10 20 20
HEREFORD TX 76 49 78 48 / 10 10 10 10
LIPSCOMB TX 75 46 79 51 / 20 10 20 20
PAMPA TX 76 55 75 50 / 20 10 10 10
SHAMROCK TX 80 52 83 54 / 20 10 10 10
WELLINGTON TX 82 55 86 55 / 20 10 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
BEAVER.
HIGH WIND WARNING FROM 7 AM THURSDAY TO 4 PM THURSDAY FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.
WIND ADVISORY FROM 4 PM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: BEAVER.
TX...WIND ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS... AND
WHEELER.
HIGH WIND WARNING FROM 7 AM THURSDAY TO 4 PM THURSDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
WHEELER.
WIND ADVISORY FROM 4 PM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
ROBERTS...AND WHEELER.
&&
03/14Hazardous weather outlook, Sep 21, 5:00 AM CST, 4 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU SEP 21 2006
OKZ001>003-TXZ001>020-211800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU SEP 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
VERY WINDY CONDITIONS ARE EXPECTED TODAY. A HIGH WIND WARNING HAS
BEEN ISSUED FOR ALL OF THE PANHANDLES. AS A RESULT...FIRE DANGER WILL
BE ELEVATED. ALSO...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.
THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY ACROSS THE OKLAHOMA
PANHANDLE...AS WELL AS NORTHERN AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
FIRE FIGHTERS AND EMERGENCY RESPONDERS SHOULD REMAIN ALERT TODAY FOR
THE POSSIBILITY OF RAPIDLY SPREADING WILDFIRES.
COCKRELL
High Wind, Cimarron
- When
- September 21, 9:15 AM CST
- Where
- Cimarron forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 9:25 AM CST
- Where
- Cimarron forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 9:25 AM CST
- Where
- Cimarron forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 9:40 AM CST
- Where
- Cimarron forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 9:40 AM CST
- Where
- Cimarron forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 9:55 AM CST
- Where
- Cimarron forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 9:55 AM CST
- Where
- Cimarron forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 10:15 AM CST
- Where
- Cimarron forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 10:15 AM CST
- Where
- Cimarron forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 10:25 AM CST
- Where
- Cimarron forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 10:35 AM CST
- Where
- Cimarron forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 10:40 AM CST
- Where
- Cimarron forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 10:45 AM CST
- Where
- Cimarron forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 10:50 AM CST
- Where
- Cimarron forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site five miles southeast of Kenton.
High Wind, Cimarron
- When
- September 21, 10:55 AM CST
- Where
- Cimarron forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 11:10 AM CST
- Where
- Cimarron forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Cimarron
- When
- September 21, 11:30 AM CST
- Where
- Cimarron forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site three miles south-southeast of Boise City.
High Wind, Texas
- When
- September 21, 12:50 PM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles east of Goodwell.
High Wind, Texas
- When
- September 21, 1:10 PM CST
- Where
- Texas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles east of Goodwell.
High Wind, Texas
- When
- September 21, 1:20 PM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site one mile west of Hooker.
High Wind, Texas
- When
- September 21, 1:25 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles east of Goodwell.
High Wind, Texas
- When
- September 21, 1:35 PM CST
- Where
- Texas forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site one mile west of Hooker.
High Wind, Texas
- When
- September 21, 1:51 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles west of Guymon.
High Wind, Texas
- When
- September 21, 2:05 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles east of Goodwell.
High Wind, Texas
- When
- September 21, 2:15 PM CST
- Where
- Texas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site one mile west of Hooker.
High Wind, Texas
- When
- September 21, 2:47 PM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site two miles west of Guymon.
High Wind, Texas
- When
- September 21, 2:55 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Measured at the Oklahoma Mesonet site one mile west of Hooker.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, September 21, 20061 death · 1 event
- Tornadoes and Hail in Kansas, September 21, 2006$100,000 · F1 · 6 events
- Tornado in Louisiana, September 21, 2006$100,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, September 21, 2006$75,000 · F1 · 6 events
- Strong Wind in Kansas, September 21, 2006$75,000 · 5 events
- Strong Wind in Kansas, September 21, 2006$75,000 · 5 events
- Tornadoes and Hail in Oklahoma, September 21, 2006$32,000 · F0 · 4 events
- Tornadoes in Kansas, September 21, 2006$30,000 · F0 · 3 events
- Tornado in Arkansas, September 21, 2006F1 · 1 event
- Tornado in Louisiana, September 21, 2006$15,000 · F0 · 1 event
- Damaging Wind in Oklahoma, September 21, 2006$15,000 · 65 kt wind · 1 event
- Winter Weather in Colorado, September 21 to 23, 20068 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534786, 5534787, 5534793, 5534788, 5534853, 5534789, 5534854, 5534790, 5534855, 5534856, 5534857, 5534791, 5534858, 5534792, 5534859, 5534860, 5534861, 5534862, 5534863, 5534866, 5534864, 5534867, 5534870, 5534865, 5534868, 5534871, 5534869.